Why the study?
Antiarrhythmic drugs have a narrow therapeutic window, making pharmacokinetic and pharmacodynamic drug interactions common causes of serious adverse reactions that require increased clinical awareness.
What are the common and significant drug interactions affecting antiarrhythmic drug use?
What are the common and significant drug interactions affecting antiarrhythmic drug use?
Clinicians must be aware of pharmacokinetic and pharmacodynamic drug interactions involving antiarrhythmic drugs to avoid serious adverse events like QT prolongation and increased mortality.
AAD interactions can cause serious harm and require routine vigilance in polypharmacy; leaves open the need for systematic risk quantification.
Antiarrhythmic drugs (AAD) play an important role in the management of arrhythmias. Drug interactions involving AAD are common in clinical practice. As AADs have a narrow therapeutic window, both pharmacokinetic as well as pharmacodynamic interactions involving AAD can result in serious adverse drug reactions ranging from arrhythmia recurrence, failure of device-based therapy, and heart failure, to death. Pharmacokinetic drug interactions frequently involve the inhibition of key metabolic pathways, resulting in accumulation of a substrate drug. Additionally, over the past 2 decades, the P-gp (permeability glycoprotein) has been increasingly cited as a significant source of drug interactions. Pharmacodynamic drug interactions involving AADs commonly involve additive QT prolongation. Amiodarone, quinidine, and dofetilide are AADs with numerous and clinically significant drug interactions. Recent studies have also demonstrated increased morbidity and mortality with the use of digoxin and other AAD which interact with P-gp. QT prolongation is an important pharmacodynamic interaction involving mainly Vaughan-Williams class III AAD as many commonly used drug classes, such as macrolide antibiotics, fluoroquinolone antibiotics, antipsychotics, and antiemetics prolong the QT interval. Whenever possible, serious drug-drug interactions involving AAD should be avoided. If unavoidable, patients will require closer monitoring and the concomitant use of interacting agents should be minimized. Increasing awareness of drug interactions among clinicians will significantly improve patient safety for patients with arrhythmias.
No takes yet. Share an insight, caveat, or question.
Mar et al. (2022) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: